Thrombosis with thrombocytopenia syndrome (TTS), also known as Vaccine-induced prothrombotic immune thrombocytopenia (VIPIT), is a rare and new syndrome which has been reported in people who have received COVID-19 AstraZeneca vaccination.

There have been a number of reports of this worldwide, including in the UK, Germany, Scandinavia and Australia. There appears to be a causal link between administration of COVID-19 AstraZeneca and this syndrome.

How does COVID-19 AstraZeneca trigger TTS/VIPIT?

There is currently no exact mechanism identified to describe how COVID-19 AstraZeneca may trigger TTS/VIPIT. There is some indication that this is an immune-mediated process. In certain cases, anti-platelet factor 4 (anti-PF4 antibodies) have been found.

TTS/VIPIT appears similar to an autoimmune condition known as heparin induced thrombocytopenia (HIT), where an immune reaction to heparin used for anticoagulation impacts platelet function.

What is the risk of TTS/VIPIT?

The estimated risk of TTS/VIPIT is approximately 1 in 250,000 persons following administration of COVID-19 AstraZeneca. Current information suggests that TTS/VIPIT is more frequently reported following receipt of dose 1.

Is there a risk of developing other clotting disorders after receiving COVID-19 AstraZeneca?

There is no evidence that COVID-19 AstraZeneca increases the overall risk of thrombosis or clotting (eg. other clotting disorders such as deep vein thromboses, pulmonary emboli, myocardial infarction, stroke) beyond the baseline rate in the general population.

Who is at risk of TTS/VIPIT?

Evidence thus far indicates there to be a higher risk of TTS/VIPIT in the younger population (< 50 years old), although there has been a small number of cases identified in older adults. There is some evidence to suggest that the incidence is higher in women compared to men, although this may be because more vaccine doses have been given to women in vaccine rollouts worldwide thus far.

There is currently no evidence or biological risk factors that have been identified that either increase or decrease your risk of TTS/VIPIT.

Currently, ATAGI recommends that anyone with a history of either central venous sinus thrombosis (CVST) or HIT should defer vaccination with any COVID-19 vaccine as a precautionary measure.

TTS/VIPIT can cause serious long-term disability or death (with death occurring in approximately 25% of reported cases).

What are the potential very rare symptoms indicating TTS/VIPIT?

The features of TTS/VIPIT occur in days 4-20 after vaccination.

They may include symptoms of blood clots in various organs including (but not limited to):

  • Severe headaches unresponsive to simple analgesia
  • Abdominal pain
  • Significant respiratory symptoms/distress
  • Visual changes
  • Vomiting
  • Seizures
  • Focal neurological deficits/changes
  • Confusion/encephalopathy

NB: These symptoms are different from the common or expected side effects following vaccination which usually occur in the first 24-48 hours and last 1-2 days.

What types of investigations should be considered if there is a suspicion of TTS/VIPIT?

If TTS/VIPIT is suspected, there may be an investigation of platelet levels, clotting factors and special immunological and antibody tests, as well as imaging studies to determine the site and size of any potential thrombosis/clots. If warranted, decisions for specific treatments for this condition are to be made in consultation with a specialist haematologist and may include anticoagulation with a non-heparin anticoagulant and/or IVIG.

For more information please refer to THANZ advisory statement, April 1 2021: Suspected Vaccine Induced Prothrombotic Immune Thrombocytopenia (VIPIT) or Updated ATAGI statement for healthcare providers on a specific clotting condition being reported after COVID-19 vaccination.

Resources

Authors: Daryl Cheng (Paediatricican, Royal Children’s Hospital), Francesca Machingaifa (MVEC Education Nurse Coordinator), Davina Buntsma (MVEC Immunisation Fellow) and Rachael McGuire (MVEC Education Nurse Coordinator)

Date: April 2021

Materials in this section are updated as new information and vaccines become available. The Melbourne Vaccine Education Centre (MVEC) staff regularly reviews materials for accuracy.

You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family’s personal health. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult a healthcare professional.